Doctors Lounge - Urology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Urology Answers List

Forum Name: Urinary tract infections

Question: Vaginal itching, burning, and small odor


 Amanda29 - Thu May 12, 2005 2:37 pm

I have bad itching in my vagina, burning while urinating, a small odor....I Have really bad itching that is driving me crazy....I thought i had a yeast infection....I bought a medicated douche for the itching and after i used it i got a small odor and it is still itching like crazy and burns.....When i use the restroom i feel like i am not done but i am...the bottom of my stomach hurts and i have had nausea and threw up couple of times....I stay tired....My husband also said i have small bumps in my vagina....So, please let me know what to do....
 Dr. Anthony Solomon - Fri May 13, 2005 8:10 pm

The symptoms that you report suggest a mixed infection.
Severe itchiness in the vagina and around the vulva is usually associated with trichomoniasis or candidiasis. Malodorous vaginal discharge is suggestive of trichomoniasis or bacterial vaginosis. If associated with relatively little itching, it is suggestive of bacterial vaginosis, but this is not your case, because you complain of bad itching. In candidiasis, there is no malodor, but itching can be severe and cause marked genital skin discomfort.

The symptoms of lower abdominal pain, nausea, vomiting, and a burning sensation on urination are suggestive of a urinary tract infection, possibly cystitis or urethritis. Lower abdominal pain may also represent coincident salpingitis. Douching is not recommended, because the action transmits bacteria and other organisms in the vagina higher up in the genital canal. This may cause salpingitis with consequent lower abdominal pain.

Without an examination, I cannot tell you what those bumps are, but get examined to exclude vulvar warts. If vulvar warts are confirmed, you and your husband must have a full screen for STDs.

There is one important thing you must now do – get checked by a genitourinary physician to establish a diagnosis so that effective treatment can be administered.

Dr Anthony Solomon
MB BS DTM&H DIP.VEN FRSM
Consultant Physician, Tropical & Genitourinary Medicine
 august - Sat Sep 05, 2009 7:32 pm

I recently had a yeast infection about two months ago. I went to a pharmacy at first and got treatment, it work to an extent but i still had the itching. I waited about two weeks after and went to my doctor. I told him i had a treatment before but still itching, he examined me and told me that i had recurrent vaginal infection. I also got treatment once again and is currently taking DIFLUCAN for two months after treatment. I took one before this month period and i have to take the last one before my next period. The itching inside my vagina has stopped and the itching outside my vagina has ceased to an extent. I only get the itching outside the vagina now and then especially before my period arrives. Do i have a serious problem and do i need to consult my doctor again for treatment or what can i use to stop the itching outside. As soon as i take the DIFLUCAN i start itching alot but as it wears off i itch ever so often. What can i do to stop the itching? Do i still have a yeast infection?

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us